Pennsylvania, 2020Damaging Winds in Pennsylvania, November 15, 2020
November 15, 2020 · NWS CTP · 20 events in 9 counties and zones
Narrow lines of low-topped convection were able to tap into strong winds just off the surface to produce wind damage across central Pennsylvania during the late afternoon and evening of November 15, 2020.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $88,000
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Narrow lines of low-topped convection were able to tap into strong winds just off the surface to produce wind damage across central Pennsylvania during the late afternoon and evening of November 15, 2020.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Nov 15, 2:50 PM EST, 25 minutes earlier.
Area forecast discussion, Nov 15, 2:50 PM EST, 25 minutes before
Area Forecast Discussion
National Weather Service State College PA
250 PM EST Sun Nov 15 2020
.SYNOPSIS...
Windswept rain showers will continue today with an increasing
potential for strong to locally damaging winds associated with a
sharp cold frontal passage. A stretch of gusty winds will
continue through early week with temperatures trending below
average. Lake effect snow accumulation remains probable in the
northwest PA snowbelts and parts of the western Alleghenies
Monday night through Tuesday. The early to midweek cool down
will be short-lived as temperatures rebound quickly and trend
warmer to above average by the end of next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Risk happens slowly, then all at once.
Low-topped squall line heading for NW PA has produced numerous
measured severe wind gusts of 60-75+ mph across northern/central
OH over the past couple of hours. Current expectations are for
this line to continue moving rapidly east-northeastward across
northeastern OH into northwestern PA through the rest of the
afternoon. Severe Thunderstorm Watch #510 has been issued for
the NW Alleghenies through 600 PM EST.
We are monitoring the potential for another low-topped SQ line
capable of producing strong to locally damaging winds this
evening across the eastern 1/2 of the CWA. There may be a bit
more instability available into southeast PA, but the best
kinematic forcing is over NW PA.
Forecast soundings and upstream obs suggest advisory level
gusts are likely to occur on a larger scale behind sharp cold
frontal passage, owing to steep lapse rates and strong post-
frontal pressure rises. We expanded the wind advisory east of
the Alleghenies and pushed out the endtime to 03 UTC Mon.
Key takeaway: windswept rain through this evening with max gusts
up to 50 mph (locally higher within low-topped squall line).
Temperatures will head lower tonight but gusty winds should keep
minT above guidance. Rain/snow showers are possible across the
far NW snowbelt late tonight into early Monday. Unfavorable
/SWLY/ low level trajectories and marginal sfc temps should
limit snow accumulation.
&&
.SHORT TERM /MONDAY/...
Brisk and colder on Monday with gusty west winds 30+mph. Max
temps (mid 30s to around 50F) will be near to several degrees
below average with the largest departures from normal across the
NW Alleghenies.
&&
.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
An upper-level trough with a few embedded short-waves will
swing through the northeast CONUS. A northwest flow of
seasonably chilly air should support a period of lake effect
snow showers across the northwest mountains/Laurel Highlands
Tuesday into Tuesday night. A deep well-mixed layer and cloud
temps in the -12 to -18C range through a several kft depth of
the upper cloud layer will support good dendritic growth and
decent snowfall rates of 1/2 to 1 inch per hour in the expected
multiple snowbands.
NBM guidance seemed too low with lake effect potential Tuesday
and Tuesday night so leaned more toward the superblend with the
Sunday morning update. A few inches of accumulation are possible
over the northwest zones with 1 to 2 inches over the Laurels. A
coating to an inch will be possible elsewhere over the Allegheny
Plateau. Areas farther south and east may see flurries, but no
accumulation is expected due to ground temperatures just above
freezing.
A few flurries may linger over the northwest Wednesday,
otherwise looking at a dry and chilly day. Latest ECENS and GEFS
support fair and progressively milder weather the second half
of the week, as upper trough lifts out and ridging builds over
the eastern CONUS. Ensemble plumes indicate well above normal
temperatures are likely by late in the week, as surface high
slips off the Mid Atlantic coast and southwesterly return flow
develops.
&&
.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Windswept rain showers will move quickly across the airspace
this afternoon and evening, and may be accompanied by locally
strong sfc wind gusts 40+kt. Flight cats will be variable with
brief vis restrictions in heavier downpours and fluctuations in
cigs from VFR to IFR. A sharp cold front will sweep through the
airspace with winds shifting to 240-270 degrees and post-
frontal gusts of 40+kt still possible through the evening.
A gusty westerly flow will maintain low cigs across the wrn 1/3
of the airspace into Monday. Conditions will trend VFR to the
east of the Alleghenies.
Outlook...
Mon...MVFR cigs wrn 1/3. Gusty winds 25-30kt from 270 degrees
subsiding late.
Tue...MVFR cigs and IFR vis psbl over the wrn highlands in
scattered snow showers. Gusty winds 25-30kts from 280-310
degrees.
Wed...Low cigs psbl early wrn 1/3. Bcmg VFR with winds
subsiding.
Thu...VFR/no sig wx. Gusty winds psbl from 240 degrees.
Fri...VFR/no sig wx.
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 10 PM EST this evening for PAZ004>006-
010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066.
&&
SYNOPSIS...Steinbugl
NEAR TERM...Steinbugl
SHORT TERM...Lambert/Gutierrez
LONG TERM...Fitzgerald/Travis
AVIATION...Steinbugl
Hazardous weather outlook, Nov 15, 2:08 PM EST, 1 hour 7 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
208 PM EST Sun Nov 15 2020
PAZ012-018-019-025>028-034>036-041-042-045-046-049>053-056>059-
063>066-161915-
Northern Clinton-Northern Centre-Southern Centre-Blair-Huntingdon-
Mifflin-Juniata-Bedford-Fulton-Franklin-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
208 PM EST Sun Nov 15 2020
...WIND ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Wind Advisory.
Locally strong to damaging winds are possible within heavy showers
and thunderstorms this afternoon and early evening.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Gusty west to northwest winds of 30 to 40 are possible on Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ024-033-037-161915-
Cambria-Somerset-Tioga-
208 PM EST Sun Nov 15 2020
...WIND ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Wind Advisory.
Locally strong to damaging winds are possible within heavy showers
and thunderstorms this afternoon and early evening.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Lake effect snow accumulation is probable late Monday night through
early Wednesday. The combination of accumulating snow and gusty
winds may result in travel disruptions.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ004>006-010-011-017-161915-
Warren-McKean-Potter-Elk-Cameron-Clearfield-
208 PM EST Sun Nov 15 2020
...WIND ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...
...SEVERE THUNDERSTORM WATCH 510 IN EFFECT UNTIL 6 PM EST THIS
EVENING...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Wind Advisory.
Severe Thunderstorm Watch.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Lake effect snow accumulation is probable late Monday night through
early Wednesday. The combination of accumulating snow and gusty
winds may result in travel disruptions.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
MRS
Thunderstorm Wind, Warren
- When
- November 15, 3:15 PM EST
- Where
- Warren County, 1.83 mi N of Grand Vly
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 41.746, -79.553
A severe thunderstorm producing winds estimated near 60 mph blew a roof off of a garage near Grand Valley.
Thunderstorm Wind, Warren
- When
- November 15, 3:17 PM EST
- Where
- Warren County, 1.47 mi SSW of Garland
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 41.800, -79.460
A severe thunderstorm producing winds estimated near 60 mph knocked down trees between Garland and Grand Valley.
Thunderstorm Wind, Warren
- When
- November 15, 3:25 PM EST
- Where
- Warren County, 0.43 mi SSE of Wrightsville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 41.915, -79.426
A severe thunderstorm producing winds estimated near 60 mph knocked down wires near the intersection of Route 958 and Bull Hill Road in Wrightsville.
Thunderstorm Wind, Warren
- When
- November 15, 3:32 PM EST
- Where
- Warren County, 0.44 mi SSW of Youngsville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 41.845, -79.335
A severe thunderstorm producing winds estimated near 60 mph knocked down a tree onto a car in the 400 block of Old Pittsfield Road near Youngsville.
Thunderstorm Wind, Warren
- When
- November 15, 3:33 PM EST
- Where
- Warren County, 0.51 mi E of Sugar Grove
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 41.980, -79.340
A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees in the vicinity of Sugar Grove.
Thunderstorm Wind, Clearfield
- When
- November 15, 3:50 PM EST
- Where
- Clearfield County, 1.22 mi WSW of Greenville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 41.011, -78.640
A severe thunderstorm producing winds estimated near 60 mph knocked down trees along Chestnut Grove Highway (Route 219) north of Grampian.
Thunderstorm Wind, McKean
- When
- November 15, 3:55 PM EST
- Where
- McKean County, 0.86 mi NW of East Kane
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $12,000
- Reported by
- 911 Call Center
- Coordinates
- 41.660, -78.810
A severe thunderstorm producing winds estimated near 60 mph blew portions of a metal building onto wires in Kane.
Thunderstorm Wind, Somerset
- When
- November 15, 4:08 PM EST
- Where
- Somerset County, Hollsopple
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Emergency Manager
- Coordinates
- 40.220, -78.930
A severe thunderstorm producing winds estimated near 60 mph knocked down several trees an wires in and around Hollsopple in Conemaugh Township.
Thunderstorm Wind, Clearfield
- When
- November 15, 4:10 PM EST
- Where
- Clearfield County, 1.4 mi SE of Allport
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 40.956, -78.181
A severe thunderstorm producing winds estimated near 60 mph produced multiple reports of trees down between Hyde and Winburne.
Thunderstorm Wind, Somerset
- When
- November 15, 4:15 PM EST
- Where
- Somerset County, 1.77 mi W of Edgewood
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $8,000
- Reported by
- 911 Call Center
- Coordinates
- 39.995, -79.133
A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires in several locations near Somerset, including on the 900 block of New Centerville Road.
Thunderstorm Wind, Bedford
- When
- November 15, 4:25 PM EST
- Where
- Bedford County, 1.08 mi S of Imler
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 40.204, -78.520
A severe thunderstorm producing winds estimated near 60 mph knocked down wires at Sarah Furnace Road and Tennessee Lane in Imler.
Thunderstorm Wind, Bedford
- When
- November 15, 4:42 PM EST
- Where
- Bedford County, 0.69 mi S of Woodbury
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $8,000
- Reported by
- 911 Call Center
- Coordinates
- 40.220, -78.370
A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires in several locations across northern Bedford County.
Thunderstorm Wind, Cumberland
- When
- November 15, 5:02 PM EST
- Where
- Cumberland County, 1.19 mi WNW of Cleversburg
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 40.038, -77.470
A severe thunderstorm producing winds estimated near 60 mph blew the roof off of a mobile home on Neil Road near Shippensburg.
Thunderstorm Wind, Cumberland
- When
- November 15, 5:15 PM EST
- Where
- Cumberland County, 0.91 mi ESE of Cumminsville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 40.114, -77.284
A severe thunderstorm producing winds estimated near 60 mph knocked down trees along Mount Sera Road and West Yellowbreeches Road southwest of Carlisle.
Thunderstorm Wind, York
- When
- November 15, 5:58 PM EST
- Where
- York County, 0.42 mi SW of Cly
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 40.116, -76.736
A severe thunderstorm producing winds estimated near 60 mph knocked down wires at the intersection of York Haven Road and Cly Road.
Thunderstorm Wind, Lebanon
- When
- November 15, 6:05 PM EST
- Where
- Lebanon County, 0.44 mi SW of North Cornwall
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 40.276, -76.407
A severe thunderstorm producing winds estimated near 60 mph produced multiple reports of downed trees and wires across southern Lebanon and northern Lancaster counties.
Thunderstorm Wind, York
- When
- November 15, 6:10 PM EST
- Where
- York County, 0.94 mi SSE of Glatfelters
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.858, -76.741
A severe thunderstorm producing winds estimated near 60 mph knocked down several trees in the 7800 block of Fishel Creek Road to the east of Seven Valleys.
Thunderstorm Wind, York
- When
- November 15, 6:11 PM EST
- Where
- York County, 0.51 mi S of York
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 39.943, -76.721
A severe thunderstorm producing winds estimated near 60 mph knocked down wires on Summit Drive near Fairview Drive in York.
Thunderstorm Wind, Lancaster
- When
- November 15, 6:20 PM EST
- Where
- Lancaster County, Rohrerstown
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 40.050, -76.370
A severe thunderstorm producing winds estimated near 60 mph produced multiple reports of downed trees and wires on the north and west side of the city of Lancaster.
Thunderstorm Wind, York
- When
- November 15, 6:36 PM EST
- Where
- York County, 0.69 mi SE of Shrewsbury
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 39.762, -76.672
A severe thunderstorm producing winds estimated near 60 mph knocked down wires onto Mount Airy Road in Shrewsbury.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Ohio, November 15, 20202 deaths · $520,000 · 51 kt wind · 23 events
- High Wind and Strong Wind in Ohio, November 15, 20201 death · $170,000 · 57 kt wind · 20 events
- Storm Surge and Coastal Flood in California, November 15, 20201 death · 3 events
- Lakeshore Flood and High Wind in Michigan, November 15, 2020$6.7 million · 56 kt wind · 18 events
- Lakeshore Flood and Damaging Winds in New York, November 15 to 16, 2020$1.2 million · 60 kt wind · 49 events
- High Surf in Washington, November 15, 2020$5.0 million · 1 event
- Damaging Winds in Pennsylvania, November 15, 2020$1.0 million · 50 kt wind · 30 events
- Coastal Flood in Washington, November 15, 2020$2.0 million · 1 event
- Damaging Winds in Maryland, November 15, 2020$121,000 · 60 kt wind · 47 events
- Damaging Winds and High Wind in Massachusetts, November 15 to 16, 20201 injured · $56,000 · 56 kt wind · 41 events
- High Wind and Strong Wind in Kentucky, November 15, 20202 injured · $210,000 · 51 kt wind · 4 events
- Damaging Winds in Ohio, November 15, 2020$165,000 · 57 kt wind · 23 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 927202, 927204, 927210, 927211, 927212, 927213, 927214, 927240, 927216, 927241, 927242, 927243, 927246, 927247, 927248, 927311, 927313, 927314, 927316, 927320.